Alert archive / Texas / Tornado Warnings in 2016
Tornado Warning 31, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at May 9, 2016, 6:59 PM CDT for Lamar County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 6:59 PM CDT (23:59 UTC)
- Expired
- May 9, 2016, 7:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Lamar County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 201 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:20 PM CDT | HAIL 2.75 | Sumner, TX | NEAR SUMNER WEST OF LAKE COOK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 12.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 465 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
039
WFUS54 KFWD 092359
TORFWD
TXC277-100030-
/O.NEW.KFWD.TO.W.0031.160509T2359Z-160510T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
659 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN LAMAR COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 730 PM CDT
* AT 658 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 7 MILES NORTHEAST OF HONEY GROVE...OR 15 MILES
WEST OF PARIS...MOVING EAST AT 25 MPH.
HAZARD...TORNADO AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN LAMAR COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
SUMNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3391 9566 3363 9565 3360 9586 3383 9585
3384 9582 3386 9582 3386 9579 3384 9577
3386 9575 3387 9576 3390 9574 3388 9570
TIME...MOT...LOC 2358Z 250DEG 22KT 3368 9583
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
DUNN1 follow-up statement
313
WWUS54 KFWD 100018
SVSFWD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
718 PM CDT MON MAY 9 2016
TXC277-100030-
/O.CON.KFWD.TO.W.0031.000000T0000Z-160510T0030Z/
LAMAR TX-
718 PM CDT MON MAY 9 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN LAMAR COUNTY...
AT 717 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 10 MILES WEST OF PARIS...MOVING EAST AT 25 MPH.
HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
LOCATIONS IMPACTED INCLUDE...
AREAS JUST NORTHWEST OF TOCO.
AREAS JUST SOUTH OF SUMNER.
LAT...LON 3391 9566 3363 9565 3360 9586 3376 9585
3380 9577 3386 9570
TIME...MOT...LOC 0017Z 247DEG 27KT 3368 9573
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
DUNNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 9, 6:23 PM CDT, 36 minutes earlier.
Area forecast discussion, May 9, 6:23 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 623 PM CDT MON MAY 9 2016 .AVIATION... THUNDERSTORMS HAVE STRUGGLED TO DEVELOP SOUTHWARD DOWN THE DRYLINE THIS AFTERNOON AND THE DFW METROPLEX TAF SITES ARE NOW IN THE CLEAR REGARDING THUNDERSTORM POTENTIAL THIS EVENING. BREEZY SOUTH WINDS WILL CONTINUE OVERNIGHT AT 15 TO 20 KTS WITH HIGHER GUSTS POSSIBLE. A SWATH OF LOW STRATUS IS EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT TO THE EAST OF THE STALLED DRYLINE. THIS MOISTURE BOUNDARY WILL NEARLY BISECT THE DFW METROPLEX TAF SITES AND WILL ALSO BE LOCATED VERY CLOSE TO THE WACO TAF SITE. DEPENDING ON ITS EXACT POSITION...MVFR CIGS AT AREA TAF SITES COULD BE VERY SHORT LIVED OR EVEN NON-EXISTENT TUESDAY MORNING...OR THEY MAY PERSIST THROUGH MUCH OF TUESDAY MORNING IF THE MOISTURE AXIS MANAGES TO SHIFT SLIGHTLY FURTHER WESTWARD. FOR NOW...WILL LEAVE A TEMPO GROUP AT DFW SITES WITH LOW MVFR CIGS TUESDAY MORNING...BUT THE EASTERN SITES LIKE KDFW AND KDAL MAY NEED TO INCLUDE A PREVAILING MVFR GROUP IN FUTURE UPDATES. HAVE PREVAILED MVFR AT WACO WHICH HAS A SLIGHTLY HIGHER CHANCE OF SEEING MVFR DEVELOPMENT. SKIES WILL CLEAR BY LATE TUESDAY MORNING AND ADDITIONAL THUNDERSTORM CHANCES WILL RESUME TUESDAY EVENING FOR AREAS SOUTH OF I-20. WACO WILL HAVE THE HIGHEST POTENTIAL FOR STORMS AFTER 22 UTC ON TUESDAY AND HAVE SHOWN VCTS AT THIS TIME. STALLEY && .PREV DISCUSSION... /ISSUED 333 PM CDT MON MAY 9 2016/ THE DRYLINE WILL CONTINUE MIXING EASTWARD LATE THIS AFTERNOON AND SHOULD STALL JUST EAST OF THE INTERSTATE 35 CORRIDOR. THE 18Z FWD SOUNDING SHOWS AN UNSTABLE AND NEARLY UNCAPPED ATMOSPHERE ACROSS NORTH TEXAS. THEREFORE...WE EXPECT SCATTERED STORMS TO DEVELOP ALONG AND AHEAD OF THE DRYLINE WITH THE BEST CHANCE FOR STORMS GENERALLY EAST OF THE INTERSTATE 35 CORRIDOR LATE THIS AFTERNOON. THE BEST LOW LEVEL WIND SHEAR WILL BE ALONG THE RED RIVER FROM INTERSTATE 35 EASTWARD IN THE VICINITY OF PSEUDO-WARM FRONT. THEREFORE...THERE WILL BE A SMALL WINDOW OF TIME BETWEEN 4 AND 7 PM WHEN THERE WILL BE AN ENHANCED TORNADO THREAT ALONG THE RED RIVER. ELSEWHERE...ANY STORMS THAT DEVELOP WILL HAVE A THREAT FOR LARGE HAIL AND DAMAGING WINDS. STORMS SHOULD END QUICKLY FROM WEST TO EAST DURING THE EARLY EVENING HOURS WITH THE PASSAGE OF AN UPPER LEVEL TROUGH. DRY AND SUBSIDENT AIR WILL MOVE IN OVERNIGHT AND TUESDAY MORNING IN THE WAKE OF THE DEPARTING UPPER TROUGH. HOWEVER...A FAST MOVING SHORTWAVE WILL ROTATE OUT OF THE BIG BEND TUESDAY AFTERNOON AND BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF STORMS TUESDAY AFTERNOON AND EVENING WILL BE SOUTH OF INTERSTATE 20 AND ALONG AND WEST OF INTERSTATE 35. ANY STORMS THAT DEVELOP LATE TUESDAY AFTERNOON/EVENING WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE TORNADO THREAT SHOULD BE FAIRLY LOW TUESDAY DUE TO AN UNFAVORABLE LOW LEVEL WIND PROFILE. THERE WILL BE A BRIEF WINDOW OF LARGE SCALE SUBSIDENCE OVERNIGHT TUESDAY/EARLY WEDNESDAY MORNING. HOWEVER...PROGRESSIVE WEST TO NORTHWEST FLOW ALOFT IS EXPECTED WEDNESDAY AFTERNOON THROUGH FRIDAY WHICH WILL KEEP THE ATMOSPHERE IN A STATE OF FLUX WITH SEVERAL PERTURBATIONS EXPECTED. THE COMBINATION OF LARGE SCALE LIFT PROVIDED BY THESE PERTURBATIONS COUPLED WITH A MOIST AND UNSTABLE ATMOSPHERE WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY/NIGHT. THE BEST CHANCE OF STORMS WILL BE WEDNESDAY NIGHT AND THURSDAY WHEN A COLD FRONT ENTERS THE REGION AND STALLS. THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL CONTINUE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THERE WILL ALSO BE A HEAVY RAINFALL POTENTIAL ON THURSDAY ASSOCIATED WITH THE STALLING COLD FRONT. UPPER LEVEL HIGH PRESSURE WILL AMPLIFY ACROSS THE WESTERN U.S. ON FRIDAY WHICH WILL PUT TEXAS IN NORTHWEST FLOW ALOFT. THIS PATTERN WILL RESULT IN A POTENTIAL FOR A NOCTURNAL MCS FRIDAY NIGHT/SATURDAY MORNING. IF THIS DOES DEVELOP MORE SEVERE WEATHER AND HEAVY RAINFALL WILL IMPACT THE REGION. THE UPPER PATTERN IS EXPECTED TO REMAIN PROGRESSIVE LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK WITH ACTIVE WESTERLY FLOW RETURNING. TEMPERATURES THROUGH EARLY NEXT WEEK WILL BE SEASONABLY WARM WITH HIGHS MAINLY IN THE LOWER AND MIDDLE 80S AND LOWS IN THE 60S. THE ONLY EXCEPTION WILL BE TUESDAY WHEN SOME LOWER AND MIDDLE 90S DEVELOP ACROSS THE WESTERN HALF OF THE REGION DUE TO DOWNSLOPING WINDS. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH 68 91 71 86 66 / 20 10 10 30 50 WACO 69 90 70 86 66 / 10 20 30 30 30 PARIS 68 86 69 84 64 / 30 10 10 30 50 DENTON 65 90 70 85 63 / 20 10 10 30 50 MCKINNEY 68 88 70 85 64 / 30 10 10 30 50 DALLAS 69 91 71 87 66 / 20 10 10 30 50 TERRELL 69 88 71 85 66 / 30 10 10 30 50 CORSICANA 70 89 70 85 67 / 20 20 20 30 40 TEMPLE 69 90 70 86 67 / 10 20 30 30 30 MINERAL WELLS 62 92 68 87 64 / 10 10 10 30 50 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 77/30
Hazardous weather outlook, May 9, 3:04 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 304 PM CDT MON MAY 9 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 304 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...THROUGH LATE EVENING AND OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING FOR AREAS MAINLY ALONG AND EAST OF INTERSTATE 35. AREAS FROM GAINESVILLE TO BONHAM TO PARIS AND SOUTH TO SULPHUR SPRINGS HAVE THE BEST CHANCE FOR THUNDERSTORMS THROUGH LATE EVENING. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE. FARTHER SOUTH...ISOLATED STORMS ARE EXPECTED THROUGH LATE EVENING WITH MAINLY A LARGE HAIL AND DAMAGING WIND THREAT. THUNDERSTORMS ARE GENERALLY NOT EXPECTED WEST OF INTERSTATE 35 AFTER 5 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 20 LATE TUESDAY AFTERNOON AND NIGHT. SOME STORMS COULD BE SEVERE DURING THIS TIME. BETTER STORM CHANCES ARE EXPECTED ON WEDNESDAY THROUGH THURSDAY ACROSS ALL OF NORTH TEXAS. SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME INCLUDING THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS. THUNDERSTORM CHANCES WILL CONTINUE ACROSS MOST OF NORTH TEXAS LATE FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THROUGH LATE EVENING GENERALLY EAST OF INTERSTATE 35 AND ALONG THE RED RIVER. DUNN
In the hours before
Local storm report, May 9, 6:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 N HONEY GROVE 33.62N 95.92W
05/09/2016 E1.00 INCH FANNIN TX AMATEUR RADIOThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:08 PM CDT | Special Weather Statement | FWD | Eastland | 67 min |
| May 8, 7:12 PM CDT | Severe Thunderstorm Warning | FWD | Jack, Parker, Wise | 63 min |
| May 9, 12:01 AM CDT | Special Weather Statement | FWD | Erath | 29 min |
| May 9, 12:49 AM CDT | Special Weather Statement | FWD | Grayson | 26 min |
| May 9, 3:51 AM CDT | Special Weather Statement | FWD | Young | 24 min |
| May 9, 4:17 AM CDT | Severe Thunderstorm Warning | FWD | Jack, Young | 58 min |
| May 9, 4:52 AM CDT | Areal Flood Advisory | FWD | Young | 3 hr |
| May 9, 4:57 AM CDT | Special Weather Statement | FWD | Montague | 48 min |
| May 9, 5:53 AM CDT | Special Weather Statement | FWD | Jack, Montague | 52 min |
| May 9, 6:36 AM CDT | Severe Thunderstorm Warning | FWD | Stephens, Young | 54 min |
| May 9, 7:23 AM CDT | Special Weather Statement | FWD | Jack | 37 min |
| May 9, 7:52 AM CDT | Areal Flood Advisory | FWD | Jack | 3 hr |
| May 9, 8:58 AM CDT | River Flood Warning | FWD | Wise | 5 days |
| May 9, 6:04 PM CDT | Severe Thunderstorm Warning | FWD | Fannin, Lamar | 56 min |
| May 9, 6:16 PM CDT | Tornado Warning | FWD | Fannin, Lamar | 29 min |
| May 9, 6:36 PM CDT | Tornado Warning | FWD | Lamar | 54 min |
Nearby
Tornado Warnings in Texas, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.